Alert archive / Georgia / Tornado Warnings in 1999

Tornado Warning 2, NWS Jacksonville, FL

January 2, 1999Brantley County, Georgia

NWS Jacksonville, FL issued this tornado warning at Jan 2, 1999, 5:20 PM EST for Brantley County, Georgia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 2, 1999, 5:20 PM EST (22:20 UTC)
Expired
Jan 2, 1999, 6:25 PM EST
In force
65 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Brantley County, GA

What was reported inside it

TimeReportWhereRemark
Jan 2, 5:30 PM ESTThunderstorm WindHoboken, GAOne mobile home destroyed, several homes with minor roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 3:15 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1999-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1999-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 022220 RRA
TORJAX
GAC025-022325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 PM EST SAT JAN 2 1999

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  BRANTLEY COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 625 PM EST

* AT 519 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTH OF HICKOX... MOVING NORTH AT 35 MPH. OTHER
  STORMS WERE ALSO DEVELOPING WEST OF HOBOKEN WHICH COULD BECOME SEVERE
  OR TORNADIC...SO REMAIN ON THE ALERT.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
HICKOX                                BY 530 PM EST
NAHUNTA                               BY 535 PM EST
ATKINSON                              BY 545 PM EST

GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

MOHLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 2, 2:15 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 2, 2:15 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EST SAT JAN 2 1999

LATEST SURFACE ANALYSIS SHOWS WARM FRONT ACROSS SOUTHERN
GA N OF JAX...TLH...VLD AND CUTTING ACROSS AL DIAGONALLY INTO
SFC LOW N OF AL AND MS WITH COLD FRONT TRAILING SOUTH FROM
THE SFC LOW ACROSS WESTERN MS AND SE LA. PREFRONTAL SQUALL
LINE CURRENTLY MOVING ACROSS THE WESTERN FL PANHANDLE
TRAILING SW INTO THE N CNTRL GULF SOUTH OF LA. AHEAD OF THE FRONT
AIR MASS HAS BECAME VERY UNSTABLE ACROSS THE FL FA WITH LATEST
SFC OBS REPORTING LOWER 80S ACROSS SOUTHERN PORTIONS OF FA AND
MID 70S ELSEWHERE. DPTS ARE RANGING IN THE MIDDLE 60S.  AT MID LEVELS...
WATER VAPOR LOOP SHOWS ELONGATED S/W EXTENDING FROM
 KS/MO SOUTH TO WESTERN GULF WITH STRONG CORE OVER KS/MO.
SURFACE ANALYSIS ALSO SHOW STRONGEST MST FLUX CON ALONG THE
FRONT OVER XTRM N FL AND S GA FA WITH 88D CURRENTLY PICKING UP
SWRS WEST OF I-75 ON I-10.

MODELS...MODELS IN GENERAL INITIALIZED THE SYNOPTIC FEATURES
FAIRLY WELL. THEY SHOW A BIT OF DISAGREEMENT AS THEY DIFFER IN
TIME OF FRONTAL PASSAGE BUT ONLY BY A FEW HOURS AT MOST. NOTHING
THEY CAN RESOLVE ANYHOW AT THAT TIME SCALE. THE FACT IS THAT
THEY KEEP STRONGEST DIFFERENTIAL VORT ADVECTION TO THE NW OF CWA
AS WELL AS STRONGEST HELICITIES NOT TO MENTION THE ABSENCE OF
A TRULY STRONG UPPER LEVEL JET STREAK MOVING ACROSS THE AREA.
GIVEN THE CURRENT DATA AND MODEL DATA...IT LOOKS LIKE THE MOST
IMPORTANT FACTORS THAT WILL REMAIN IN PLACE ARE: 1) STRONG LOW LEVEL
WIND KEEPING AN UNSTABLE...WARM AND MOIST AIR MASS AFTER SUNSET...
PARTICULARLY ACROSS FL FA...2) LOW LEVEL WND SHEAR PRODUCING
HELICITIES IN THE 400-500 RANGE ACROSS AREA SO THE POTENTIAL FOR
ROTATING STORMS IS THERE...3) STRONG LIFT ASSOCIATED WITH PREFONTAL
SQUALL LINE AND FRONT ITSELF. JUDGING BY ALL OF THIS LOOKS LIKE
WE WILL HAVE STRONG THUNDERSTORMS TONIGHT WITH A FEW HAVING
THE POTENTIAL TO GO SEVERE.

FORECAST...JUDGING FOR THE TIMING IN THE MODELS LOOKS LIKE SQUALL
LINE WILL BEGIN TO APPROACH WESTERN SECTIONS OF CWA AFTER 9PM AND
BEFORE MIDNIGHT. IT WILL THEN MOVE THROUGH CWA EXITING SOUTHERN
PORTIONS OF FA SOME TIME AROUND 12Z. POPS IN THE 100 RANGE ARE IN ORDER
TONIGHT DROPPING TO 50 TOMORROW MORNING IN N FL EMPHASIZING THAT
ACTIVITY SHOULD END BY MID MORNING ESPECIALLY ACROSS SOUTHERN
SECTIONS AND ALONG THE COAST. IN SE GA...POPS SHOULD DROP TO CHC
CATEGORY TOMORROW MORNING WITH ACTIVITY TAPERING OFF BY MID
MORNING. AS FAR AS TEMPS GO WILL USE  FWC GUIDANCE EXCEPT FOR
TONIGHT WHEN I PLAN TO GO 6 TO 8 DEGREES WARMER BECAUSE  I DO NOT
SEE THOSE DEWPOINTS  DROPPING MUCH AHEAD OF SQUALL LINE. BEYOND
FIRST TWO PERIODS...COLD AIR MOVING IN AS RIDGE OF HIGH PRESSURE
QUICKLY BUILDS IN. CWF LOOKS ON TRACK

PRELIM

SSI EB 60/61 34/47 18930
JAX EB 62/62 31/48 18940
GNV EB 61/63 32/49 18940

SANTOS

In the hours before

Special weather statement, Jan 2, 2:40 PM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EST SAT JAN 2 1999

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...

A STRONG COLD FRONT WITH AN ASSOCIATED PRE-FRONTAL SQUALL LINE
MOVING ACROSS  THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON
IS EXPECTED TO BEGIN MOVING TO SOUTHEAST GEORGIA AND NORTH FLORIDA
NEAR I-75 LATE THIS EVENING AFTER SUNSET.  THE SQUALL LINE WILL
THEN RACE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS ON
SUNDAY WITH MOST OF THE ACTIVITY MOVING OFF SHORE INTO THE COASTAL
WATERS BEFORE SUNRISE. SCATTERED SHOWERS AND THUNDERTORMS WILL
ALSO CONTINUE TO DEVELOP ALONG A WARM FRONT CURRENTLY MOVING NORTH
ACROSS SOUTH GEORGIA THIS AFTERNOON.

AS THE SQUALL LINE APPROACHES THE AREA...SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE AND INTENTISY. THUNDERSTORMS HAVE
THE POTENTIAL TO BE STRONG BRINGING VERY HEAVY RAINFALL...WIND GUSTS
IN EXCESS OF 50 MPH...HAIL...AND FREQUENT LIGHTNING. SOME OF THE
THUNDERSTORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH
WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. AN ISOLATED TORNADO
COULD ALSO BE POSSIBLE.

PERSONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ARE URGED
TO MONNITOR THIS DEVEOPING WEATHER SITUATION AND STAYED TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA.

FOR THE MARINE INTEREST...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DUE
TO HI WINDS AND SEAS. BOATERS ARE URGED TO REMAIN IN SAFE HARBOR DUE
TO THIS AND THE APPROACHING SQUALL LINE TONIGHT.

SPOTTERS SHOULD REMAIN ON THE ALERT FOR POSSIBLE ACTIVATION LATER THIS
EVENING.

SANTOS
Special weather statement, Jan 2, 2:40 PM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EST SAT JAN 2 1999

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...

A STRONG COLD FRONT WITH AN ASSOCIATED PRE-FRONTAL SQUALL LINE
MOVING ACROSS  THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON
IS EXPECTED TO BEGIN MOVING TO SOUTHEAST GEORGIA AND NORTH FLORIDA
NEAR I-75 LATE THIS EVENING AFTER SUNSET.  THE SQUALL LINE WILL
THEN RACE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS ON
SUNDAY WITH MOST OF THE ACTIVITY MOVING OFF SHORE INTO THE COASTAL
WATERS BEFORE SUNRISE. SCATTERED SHOWERS AND THUNDERTORMS WILL
ALSO CONTINUE TO DEVELOP ALONG A WARM FRONT CURRENTLY MOVING NORTH
ACROSS SOUTH GEORGIA THIS AFTERNOON.

AS THE SQUALL LINE APPROACHES THE AREA...SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE AND INTENTISY. THUNDERSTORMS HAVE
THE POTENTIAL TO BE STRONG BRINGING VERY HEAVY RAINFALL...WIND GUSTS
IN EXCESS OF 50 MPH...HAIL...AND FREQUENT LIGHTNING. SOME OF THE
THUNDERSTORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH
WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. AN ISOLATED TORNADO
COULD ALSO BE POSSIBLE.

PERSONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ARE URGED
TO MONNITOR THIS DEVEOPING WEATHER SITUATION AND STAYED TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA.

FOR THE MARINE INTEREST...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DUE
TO HI WINDS AND SEAS. BOATERS ARE URGED TO REMAIN IN SAFE HARBOR DUE
TO THIS AND THE APPROACHING SQUALL LINE TONIGHT.

SPOTTERS SHOULD REMAIN ON THE ALERT FOR POSSIBLE ACTIVATION LATER THIS
EVENING.

SANTOS
Special weather statement, Jan 2, 4:00 PM EST, 1 hour 20 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030200-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER
OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EST SAT JAN 2 1999

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA EXCEPT FLAGLER COUNTY INCLUDING THE COASTAL
WATERS NORTH OF FLAGLER COUNTY IN  NORTHEAST FLORIDA...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...

A STRONG COLD FRONT WITH AN ASSOCIATED PRE-FRONTAL SQUALL LINE
MOVING ACROSS  THE  FLORIDA PANHANDLE THIS AFTERNOON
IS EXPECTED TO BEGIN MOVING INTO SOUTHEAST GEORGIA AND NORTH
FLORIDA NEAR I-75 LATE THIS EVENING AFTER SUNSET.  THE SQUALL LINE WILL
THEN RACE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS ON
SUNDAY WITH MOST OF THE ACTIVITY MOVING OFF SHORE INTO THE COASTAL
WATERS BEFORE SUNRISE.

SCATTERED SHOWERS AND THUNDERTORMS WILL ALSO CONTINUE TO DEVELOP
AHEAD OF THE MAIN SQUALL LINE ALONG A LINE EXTENDING FROM ALMA IN
SOUTHEAST GEORGIA TO LEVY COUNTY IN NORTH FLORIDA WEST OF I-75.
THUNDERTORMS DEVELOPING ALONG THIS LINE AND THE LINE ITSELF WILL
SLOWLY MOVE TO THE NORTHEAST THROUGH THE EVENING HOURS AS THE
MAIN SQUALL LINE TO THE WEST RACES EAST.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THE EVENING HOURS ACROSS SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA. THUNDERSTORMS HAVE THE POTENTIAL TO BE
SEVERE BRINGING VERY HEAVY  RAINFALL...WIND GUSTS IN EXCESS OF 55
MPH...LARGE HAIL...AND FREQUENT LIGHTNING. TORNADOES WILL ALSO BE
POSSIBLE AS THE TWO LINES OF SHOWERS AND THUNDERSTORMS MOVE
ACROSS THE AREA.

PERSONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ARE URGED
TO MONITOR THIS DEVELOPING WEATHER SITUATION AND STAYED TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA.

FOR THE MARINE INTERESTS...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DUE
TO HI WINDS AND SEAS. BOATERS ARE URGED TO REMAIN IN SAFE HARBOR DUE
TO THIS AND THE APPROACHING SQUALL LINE TONIGHT.

SPOTTERS ACTIVATION IS REQUESTED FOR THIS EVENING AND TONIGHT.

SANTOS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 3:40 PM ESTSevere Thunderstorm WarningJAXWare60 min
Jan 2, 4:22 PM ESTSevere Thunderstorm WarningJAXBacon, Pierce48 min
Jan 2, 4:48 PM ESTSevere Thunderstorm WarningJAXAppling, Wayne47 min
Jan 2, 5:04 PM ESTSevere Thunderstorm WarningJAXCharlton46 min
Jan 2, 5:13 PM ESTTornado WarningJAXBacon, Pierce32 min
Jan 2, 5:23 PM ESTTornado WarningJAXCharlton47 min
Jan 2, 5:39 PM ESTTornado WarningJAXCamden61 min
Jan 2, 6:30 PM ESTSevere Thunderstorm WarningJAXGlynn45 min

Nearby

Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.